Alert archive / Virginia / Wind Advisories in 2014
Wind Advisory 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 27, 2014, 4:59 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 19 counties in Virginia. It took effect at Feb 27, 2014, 10:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2014, 4:59 AM EST (09:59 UTC)
- In effect from
- Feb 27, 2014, 10:00 AM EST
- Expired
- Feb 27, 2014, 6:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
All 22 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Patrick County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 21 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
464 WWUS71 KRNK 270959 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 459 AM EST THU FEB 27 2014 ...STRONG...GUSTY NORTHWEST WINDS EXPECTED TODAY... ANOTHER SURGE OF ARCTIC AIR WILL SPREAD INTO THE REGION FROM THE NORTHWEST TODAY. NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED TO DEVELOP...ESPECIALLY ALONG AND JUST EAST OF THE CREST OF THE BLUE RIDGE FROM ROCKBRIDGE COUNTY VIRGINIA...SOUTHWESTWARD THROUGH ROANOKE COUNTY VIRGINIA...TO WATAUGA COUNTY NORTH CAROLINA. NCZ001-002-018-VAZ015>017-022>024-032>035-272100- /O.NEW.KRNK.WI.Y.0008.140227T1500Z-140227T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART... ROCKY MOUNT...BEDFORD...AMHERST 459 AM EST THU FEB 27 2014 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING. * LOCATIONS...ALONG AND JUST EAST OF THE CREST OF THE BLUE RIDGE FROM NEAR LEXINGTON VIRGINIA...TO ROANOKE VIRGINIA...TO BOONE NORTH CAROLINA. * HAZARDS...STRONG AND GUSTY WEST TO NORTHWEST WINDS. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...10 AM THIS MORNING THROUGH 6 PM THIS EVENING. * IMPACTS...SMALL OR WEAK TREES MAY BE BLOWN DOWN. SCATTERED POWER OUTAGES MAY OCCUR. HIGH PROFILE VEHICLES WILL BE SUSCEPTIBLE TO STRONG WINDS GUSTS...ESPECIALLY ON NORTH-SOUTH ORIENTED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ RAB
3 follow-up statements
290 WWUS71 KRNK 271629 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1129 AM EST THU FEB 27 2014 ...STRONG...GUSTY NORTHWEST WINDS THIS AFTERNOON... ANOTHER SURGE OF ARCTIC AIR WILL SPREAD INTO THE REGION FROM THE NORTHWEST TODAY. NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED... ESPECIALLY OVER THE HIGHLANDS OF VIRGINIA...AND ALONG AND JUST EAST OF THE CREST OF THE BLUE RIDGE FROM ROCKBRIDGE COUNTY VIRGINIA...SOUTHWESTWARD THROUGH ROANOKE COUNTY VIRGINIA...TO WATAUGA COUNTY NORTH CAROLINA. VAZ018>020-272300- /O.EXA.KRNK.WI.Y.0008.000000T0000Z-140227T2300Z/ CRAIG-ALLEGHANY VA-BATH- INCLUDING THE CITIES OF...NEW CASTLE...CLIFTON FORGE... COVINGTON...HOT SPRINGS 1129 AM EST THU FEB 27 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS EVENING. * LOCATIONS...THE HIGHLANDS OF VIRGINIA...ESPECIALLY WARM SPRINGS MOUNTAIN. * HAZARDS...STRONG AND GUSTY WEST TO NORTHWEST WINDS. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...THROUGH 6 PM THIS EVENING. * IMPACTS...SMALL OR WEAK TREES MAY BE BLOWN DOWN. SCATTERED POWER OUTAGES MAY OCCUR. HIGH PROFILE VEHICLES WILL BE SUSCEPTIBLE TO STRONG WINDS GUSTS...ESPECIALLY ON NORTH-SOUTH ORIENTED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ NCZ001-002-018-VAZ015>017-022>024-032>035-272300- /O.CON.KRNK.WI.Y.0008.000000T0000Z-140227T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART... ROCKY MOUNT...BEDFORD...AMHERST 1129 AM EST THU FEB 27 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * LOCATIONS...ALONG AND JUST EAST OF THE CREST OF THE BLUE RIDGE FROM NEAR LEXINGTON VIRGINIA...TO ROANOKE VIRGINIA...TO BOONE NORTH CAROLINA. * HAZARDS...STRONG AND GUSTY WEST TO NORTHWEST WINDS. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...THROUGH 6 PM THIS EVENING. * IMPACTS...SMALL OR WEAK TREES MAY BE BLOWN DOWN. SCATTERED POWER OUTAGES MAY OCCUR. HIGH PROFILE VEHICLES WILL BE SUSCEPTIBLE TO STRONG WINDS GUSTS...ESPECIALLY ON NORTH-SOUTH ORIENTED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
944 WWUS71 KRNK 272035 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 335 PM EST THU FEB 27 2014 ...STRONG...GUSTY NORTHWEST WINDS THROUGH SUNSET... NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED THROUGH THE REMAINDER OF THIS AFTERNOON...ESPECIALLY OVER THE HIGHLANDS OF VIRGINIA...AND ALONG AND JUST EAST OF THE CREST OF THE BLUE RIDGE FROM ROCKBRIDGE COUNTY VIRGINIA...SOUTHWESTWARD THROUGH ROANOKE COUNTY VIRGINIA...TO WATAUGA COUNTY NORTH CAROLINA. NCZ001-002-018-VAZ015>020-022>024-032>035-272300- /O.CON.KRNK.WI.Y.0008.000000T0000Z-140227T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART... ROCKY MOUNT...BEDFORD...AMHERST 335 PM EST THU FEB 27 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * LOCATIONS...THE HIGHLANDS OF VIRGINIA...ESPECIALLY WARM SPRINGS MOUNTAIN...AND ALONG THE CREST OF THE BLUE RIDGE FROM ROCKBRIDGE COUNTY VIRGINIA...SOUTHWEST THROUGH ROANOKE...TO WATAUGA COUNTY NORTH CAROLINA. * HAZARDS...STRONG AND GUSTY NORTHWEST WINDS. * WINDS...20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...THROUGH 6 PM THIS EVENING. * IMPACTS...SMALL OR WEAK TREES MAY BE BLOWN DOWN. SCATTERED POWER OUTAGES MAY OCCUR. HIGH PROFILE VEHICLES WILL BE SUSCEPTIBLE TO STRONG WINDS GUSTS...ESPECIALLY ON NORTH-SOUTH ORIENTED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
746 WWUS71 KRNK 272246 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 546 PM EST THU FEB 27 2014 ...STRONG WEST WINDS TO DIMINISH AFTER SUNSET... NCZ001-002-018-VAZ015>020-022>024-032>035-280000- /O.EXP.KRNK.WI.Y.0008.000000T0000Z-140227T2300Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART... ROCKY MOUNT...BEDFORD...AMHERST 546 PM EST THU FEB 27 2014 ...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING... WEST WINDS WILL CONTINUE TO DIMINISH THIS EVENING AND BECOME LIGHT AFTER MIDNIGHT. THUS THE ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 27, 4:50 AM EST, 9 minutes earlier.
Area forecast discussion, Feb 27, 4:50 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EST THU FEB 27 2014
.SYNOPSIS...
ARCTIC AIR WILL SPREAD INTO THE REGION FROM THE
NORTHWEST TODAY ACCOMPANIED BY GUSTY WINDS AND VERY COLD
TEMPERATURES FOR LATE FEBRUARY. A WARM FRONT AND UPPER-LEVEL
DISTURBANCE WILL COMBINE TO BRING A LIGHT WINTRY MIX OF
PRECIPITATION TO THE REGION EARLY SATURDAY. WARMER TEMPERATURES
WILL FOLLOW WITH A CHANCE OF RAIN INTO MONDAY BEFORE ANOTHER
SURFACE OF ARCTIC AIR RETURNS COLD TEMPERATURES TO THE AREA ONCE
AGAIN DURING THE EARLY AND MID PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 415 AM EST THURSDAY...
FOR A CHANGE...CONCERNS TODAY ARE ALL NON-PRECIPITATION
ISSUES...STEMMING MAINLY FROM ANOTHER SURGE OF ARCTIC AIR INTO THE
REGION...VERY COLD TEMPERATURES...STRONG WEST TO NORTHWEST
WINDS...AND COMBINATION OF SUCH WITH LOW RELATIVE HUMIDITY VALUES
AND DRY FUELS ACROSS THE PIEDMONT.
ARCTIC AIR WILL SURGE INTO THE REGION TODAY FROM THE NORTHWEST.
850MB TEMPS DROP TO LEVELS WE HAVE NOT SEEN LATE JANUARY...NAMELY
AROUND -20C IN THE NORTHERN COUNTIES...BUT STILL QUITE SHY FROM
WHAT THE MODELS...ESPECIALLY THE GFS...WERE ADVERTISING A WEEK
AGO FOR TODAY...NAMELY NEAR -26C. ALTHOUGH THE AIR MASS IS VERY
DRY WITH DEWPOINTS IN THE 0 TO -5F RANGE...NOT EXPECTING MUCH IF
ANY CLOUD COVER...ESPECIALLY OUTSIDE THE ALLEGHANYS OF SE WV HENCE
MAXIMUM INSOLATION...850MB TEMPS DO NOT BOTTOM OUT UNTIL AROUND
06Z FRI...SO EXPECT GOOD LOW-LEVEL CAA TO CONTINUE THROUGH THE
DAY TO OFFSET THE INSOLATION OF THE LATE FEB SUN. MAX/MIN TEMPS
TODAY/TONIGHT WILL AVERAGE AROUND 15 DEG F BELOW NORMAL.
WITH WINDS INCREASING THROUGH THE MORNING HOURS AS THE ARCTIC
SURGE PROGRESSES IN THIS DIRECTION. HSP HAS BEEN SHOWING A WIND
CHILL OF -5 TO -11F FOR SEVERAL HOURS THIS MORNING...BUT
OTHERWISE...WIND CHILLS LARGELY HOLDING IN THE 0 TO +5F RANGE.
WINDS WILL BE INCREASING SHORTLY AFTER DAYBREAK AND THIS COMBINED
WITH LITTLE WARMING THROUGH 10 AM...STILL EXPECT A FEW MORE SPOTS
TO REACH CRITERIA AND THUS WILL LEAVE WIND CHILL ADVISORY AS IS
FOR NOW...ALBEIT IT REMAINS A MARGINAL EVENT.
NEXT ISSUE IS WIND. NAM/GFS BUFKIT SOUNDINGS SHOW NW WIND
MOMENTUM TRANSFER OF 35 TO 40 KTS LATE MORNING THROUGH MID-
AFTERNOON FROM ROA TO TNB. MAV AND MET MOS WINDS ARE IN THE
20-23KT SUSTAINED RANGE FROM ROA TO TNB AS WELL. MODEL GRIDDED
DATA SHOWS SIMILAR...WITH GFS ON THE SAME ORDER OF MAGNITUDE AS
THE NAM...OFTEN IT IS LESS. THESE FACTORS COMBINED WITH POTENTIAL
FOR STRONG DOWNSLOPE PUT WINDS NEAR WIND ADVISORY CRITERIA ALONG
AND JUST EAST OF THE CREST OF THE BLUE RIDGE FROM ROCKBRIDGE
THROUGH ROANOKE/FLOYD COUNTIES VA AND DOWN INTO WATAUGA/ASHE
COUNTIES NC. THUS...HAVE POSTED A WIND ADVISORY FOR 10 AM TO 6
PM...AFTER WHICH THE WINDS SHOULD DIMINISH RAPIDLY.
THE STRONG...GUSTY WINDS AND LOW TD/RH VALUES BRING ABOUT SOME
CRITICAL FIRE WEATHER CONDITIONS. THAT IS DISCUSSED IN THE FIRE
WEATHER SECTION BELOW.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 315 AM EST THURSDAY...
ON FRIDAY...WE WILL EXPERIENCE DRY WEATHER AS THE CENTER OF SURFACE
HIGH PRESSURE MOVES FROM CENTRAL PA TO NJ WHILE AN ASSOCIATED RIDGE
AXIS BUILDS SOUTH ALONG THE LEE OF THE APPALACHIANS. WHILE THE DAY
WILL START OFF SUNNY...THE DEVELOPING S-SW FLOW IN THE LOW TO MID
LEVEL WILL ADVECT CLOUD COVER INTO THE REGION BY THE AFTERNOON. HIGH
TEMPERATURES FOR MOST OF THE REGION FRIDAY WILL BE SIMILAR TO THOSE
EXPECTED TODAY THANKS TO INFLUENCE OF THE COOL HIGH PRESSURE RIDGE
AND INCREASING CLOUD COVER. ACROSS THE PIEDMONT...MID 30S TO
AROUND 40 FOR HIGHS ARE EXPECTED. MID 30S TO THE UPPER 30S WILL
BE COMMON ACROSS THE MOUNTAINS. THE ONE AREA THAT MAY BE MILDER
THAN TODAY WILL BE THE REGION ALONG AND WEST OF A LINE FROM
BLUEFIELD WV TO MARION VA. BY THE AFTERNOON...SURFACE WINDS SHOULD
TAKE ON A SOUTHEAST ORIENTATION WHICH WILL ALLOW FOR DOWNSLOPE
COMPRESSION WITH HIGHS REACHING THE LOWER 40S...AS COMPARED TO THE
LOW TO MID 30S EXPECTED TODAY.
FRIDAY NIGHT THROUGH SATURDAY THE VARIOUS MODEL GUIDANCE STILL
OFFERS SOLUTIONS THAT BRING A QUICK MOVING SHORTWAVE TROUGH INTO
AND THROUGH OUR REGION. WHILE TIMING IS COMPARABLE AMONG THE
GUIDANCE...THE AMOUNT OF PRECIPITATION VARIES...BUT NONE ARE OF
SIGNIFICANT MEASURE. ALSO...WHILE THE SPECIFIC THERMAL PROFILE
VARIES AMONG THE MODELS...THEY ALL OFFER A SUB-ZERO C PROFILE THAT
MODERATES IN TIME THANKS TO A BUILDING WARM NOSE ALOFT ENTERING THE
AREA ON SOUTHERLY WINDS IN THE LOW LEVELS. FOR P-TYPE THROUGH THE
PERIOD...HAVE FOLLOWED THE TOP-DOWN METHOD WITH AN EQUAL GFS/NAM
BLEND IN REGARDS TO THE THERMAL PROFILE. THIS EQUATES TO A LIGHT
SNOW FORECAST FOR WESTERN AND SOUTHERN PARTS OF THE AREA FROM
ROUGHLY LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING...WITH SOME
SLEET MIXED IN NEAR THE NC/VA BORDER. THROUGH MID-MORNING THERE IS
NOT A LOT OF CHANGE IN THIS PATTERN...OTHER THAN A BIT MORE SLEET
WORKING ITS WAY NORTH INTO THE PIEDMONT OF VIRGINIA. BY LATE
MORNING...TEMPERATURES WILL BE MILD ENOUGH FOR RAIN TO BE OCCURRING
AT MOST LOCATIONS. THE EXCEPTION WILL BE THE HIGHER TERRAIN ALONG
AND NORTH OF A LINE FROM LEWISBURG VA TO LYNCHBURG VA. HERE...A
LIGHT WINTRY MIX WILL BE POSSIBLE INTO THE EARLY AFTERNOON. BY THE
LATE AFTERNOON...THE SHORTWAVE TROUGH WILL HAVE EXITED THE
AREA...AND ALONG WITH IT MOST OF THE PRECIPITATION. SOME LIGHT RAIN
MAY LINGER ACROSS SOUTHEAST WEST VIRGINIA.
AN AREA OF LOW PRESSURE WILL EJECT EASTWARD FROM THE ROCKIES
SATURDAY NIGHT INTO SUNDAY AND BE JUST WEST OF THE MISSISSIPPI RIVER
BY SUNDAY NIGHT. ON THE SYSTEM/S EASTERN FLANK...STRONG SOUTHERLY
FLOW WILL FEED INTO A DEVELOPING BAROCLINIC ZONE NEAR THE OHIO
RIVER. IN TIME...THIS FEATURE WILL MAKE GRADUAL PROGRESSION INTO
OUR FORECAST AREA FROM NORTHWEST TO SOUTHEAST.
FOR SATURDAY NIGHT...MOST OUR THE FORECAST AREA WILL BE
PRECIPITATION-FREE...HOWEVER CLOUD COVER WILL BE MOST ABUNDANT IN
THE WEST NEAREST THE DEVELOPING BAROCLINIC ZONE. THE FORECAST WILL
REFLECT THE SOUTHERN MOST EXTENT OF A PRECIPITATION BAND MOVING INTO
PARTS OF SOUTHEAST WEST VIRGINIA BY DAYBREAK SUNDAY. THERE WILL BE
ENOUGH COLD AIR STILL IN LOW LEVELS FOR A LIGHT WINTRY MIX IN THIS
AREA. DURING THE DAY SUNDAY AND INTO SUNDAY NIGHT...THE
PRECIPITATION WILL GRADUALLY SPREAD SOUTHEAST INTO AND THROUGH THE
AREA. TEMPERATURES WILL CONTINUE TO TREND MILDER SO THAT BOTH SUNDAY
AND SUNDAY NIGHT ONLY RAIN IS EXPECTED.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 330 PM EST WEDNESDAY...
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A COLD FRONT STRETCHING
FROM THE UPPER MISSISSIPPI VALLEY ACROSS THE OHIO VALLEY AND INTO
NEW ENGLAND SUNDAY MORNING. THIS FRONT WILL HAVE ZONAL FLOW ALOFT
AND WILL SINK SLOWLY TO THE SOUTH...OVER THE FORECAST AREA MONDAY
MORNING. MEANWHILE...A LOW PRESSURE SYSTEM WILL TRACK OUT OF TEXAS
SUNDAY AND MOVE EAST ACROSS THE GULF STATES MONDAY MORNING. IT IS
MONDAY WHEN THE MODELS BEGIN TO DIFFER. THE 12Z GFS HAS THIS LOW
MOVING ACROSS THE SOUTHEASTERN STATES MONDAY...TURNING NORTH AND
OVER THE CAROLINAS MONDAY NIGHT...EXITING THE COAST BY TUESDAY
AFTERNOON. THE 12Z ECM TRACKS THE LOW OUT OF THE SOUTHERN RED RIVER
VALLEY SUNDAY TO THE SOUTHERN APPALACHIAN EARLY MONDAY MORNING. THE
ECM THEN TAKES THIS LOW ACROSS RNK PIEDMONT COUNTIES MONDAY MORNING
AND OFF THE NEW ENGLAND COAST BY MONDAY EVENING.
AS FAST AS THE ECM IS MOVING THIS LOW...BY THE TIME THE COLD AIR CAN
GET INTO THE AREA...BULK OF THE MOISTURE WILL BE GONE. IF A
DEFORMATION ZONE WOULD FORM WITH THE ECM SOLUTION...ANY ACCUMULATING
SNOW WILL BE ACROSS THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS
NORTHWARD. SINCE THE GFS HAS A MORE SOUTHERN TRACK...BULK OF THE
PRECIPITATION WILL FALL AS RAIN THROUGH THE DAY MONDAY...THEN CHANGE
OVER TO SNOW MONDAY NIGHT AS THE DEFORMATION ZONE PIVOTS OVER THE
FORECAST AREA. BY TUESDAY AFTERNOON...MAJORITY OF THE PRECIPITATION
WILL MOVE EAST OF THE AREA WITH UPSLOPE SNOW SHOWERS POSSIBLE INTO
WEDNESDAY MORNING.
THE 12Z ECM HAS A MORE PLAUSIBLE TRACK OF THE LOW. AS THE LOW
MIGRATES EAST...THE QUASI-STATIONARY FRONT TO THE NORTH SHOULD
BUCKLE NORTHWARD AS THE LOW APPROACHES. THIS WILL SEND THE TRACK
SLIGHT TO THE NORTH. HOWEVER...THE GFS SCENARIO OF A PSEUDO MILLER B
MAY ALLOW FOR A SOUTHERN TRACK OF THE LOW. CONFIDENCE IN NOT VERY
HIGH ON PTYPE...BUT IT IS ON MEASURABLE RAINFALL SUNDAY NIGHT INTO
MONDAY. WILL HAVE CATEGORICAL POPS SUNDAY NIGHT INTO MONDAY. WILL
ALSO TRANSITION PTYPE OVER TO SNOW FOR THE MOUNTAINS WHILE KEEPING
MOSTLY RAIN IN THE EAST. THIS IS THE THIRD DAY WITH EACH MODEL
PRESENTING A DIFFERENT SOLUTION. AS THIS SYSTEM ENTERS THE SHORT
RANGE (DAY 2-4) PORTION OF THE FORECAST...HOPEFULLY EVERYTHING WILL
BECOME CLEARER.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
AS OF 1105 PM EST WEDNESDAY...
WEAK HIGH PRESSURE IN PLACE TONIGHT WILL PROVIDE FOR VFR
CONDITIONS OVERNIGHT. NW WINDS SHOULD REMAIN LIGHT OUTSIDE THE
HIGHER RIDGES AND THEN START TO INCREASE PRIOR TO SUNRISE WITH
GUSTS TO 20-25 KTS ACROSS THE MOUNTAIN LOCATIONS. A STRONGER AREA
OF ARCTIC HIGH PRESSURE SLIDES IN ON THURSDAY WITH CLEAR SKIES BUT
VERY STRONG WINDS DEVELOPING BY AFTERNOON. THESE WESTERLY WINDS
COULD GUST TO 35-40 KTS OR HIGHER ALONG BLUE RIDGE SPECIFICALLY
AROUND KROA WITH 25-35 KTS ELSW FROM MID MORNING THROUGH THE
AFTERNOON. SOME UPSLOPE CLOUDS MAY DEVELOP SOUTH ACROSS PARTS OF
SE WEST VA THURSDAY NIGHT BEFORE MIXING OUT ON FRIDAY. OTRW VFR
PREVAILS THURSDAY NIGHT AND FRIDAY UNDER LIGHTER WINDS AS HIGH
PRESSURE SLIDES TO THE COAST AND THEN OFFSHORE.
EXTENDED AVIATION DISCUSSION...
A WARM FRONT WILL MOVE THROUGH THE REGION FRI NIGHT/SAT MORNING
WITH A POTENTIAL WINTRY MIX...CHANGING TO RAIN AFTER MORNING.
MVFR-IFR CIGS/VSBYS WILL BE POSSIBLE MAINLY SAT MORNING. A MUCH
STRONGER SYSTEM APPROACHES ON SUNDAY BUT SHOULD STAY FAR ENOUGH TO
THE SOUTH AND WEST TO KEEP MAINLY VFR IN PLACE DURING THE DAY.
ANOTHER CHANCE OF RAIN/SNOW CAN BE EXPECTED MONDAY INTO MONDAY
NIGHT...ESPECIALLY IN THE WEST.
&&
.FIRE WEATHER...
AS OF 400 PM EST WEDNESDAY...
THE COMBINATION OF STRONG DOWNSLOPE NORTHWEST WINDS...VERY LOW
AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES BELOW 20 PERCENT...AND
DRY FUELS IN THE 7 TO 10 PERCENT RANGE WILL PRODUCE NEAR CRITICAL
FIRE WEATHER CONDITIONS. THESE CONDITIONS WILL BE MOST PRONOUNCED
ACROSS THE PIEDMONT WHERE TEMPERATURES WARM INTO THE 40S COMBINED
WITH MINIMUM DEWPOINTS NEAR ZERO AND HENCE MIN RH VALUES AROUND
15 PERCENT. CURRENT FIRE DANGER STATEMENT COVERS ALL OF THE CWA
EXCEPT THE SE WV COUNTIES AND THE FAR SW VA COUNTIES. WILL
CONTINUE WITH THE CURRENT CONFIGURATION AND RETAIN AS AN SPS. FUEL
MOISTURES AND EXPECTED WINDS ARE MARGINAL FOR AN RFW AND THERE WAS
NO AGREEMENT FROM NEIGHBORING OFFICES OR STATE AGENCIES TO TREND
IN THAT DIRECTION AT THIS TIME.
CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED ON FRIDAY AS
WINDS BECOME LIGHT NORTHEAST TO SOUTHEAST AND TEMPERATURES REMAIN
BELOW NORMAL.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING
FOR VAZ015>017-022>024-032>035.
WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR VAZ020.
NC...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING
FOR NCZ001-002-018.
WV...WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR WVZ045.
&&
SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...DS
LONG TERM...RCS
AVIATION...JH/PM
FIRE WEATHER...RABHazardous weather outlook, Feb 26, 5:14 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 514 PM EST WED FEB 26 2014 VAZ020-WVZ045-272215- BATH-GREENBRIER- 514 PM EST WED FEB 26 2014 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. WIND CHILL ADVISORY FROM 4 AM TO 10 AM THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. WIND CHILL ADVISORY FROM 4 AM TO 10 AM THURSDAY. WINDS MAY REACH WIND ADVISORY CRITERIA AT TIMES THURSDAY... ESPECIALLY AT THE HIGHER ELEVATIONS IN BATH COUNTY. A LIGHT WINTRY MIX OF SNOW AND SLEET WILL BE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ010>019-022>024-272215- ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT- ROCKBRIDGE- 514 PM EST WED FEB 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WEST TO NORTHWEST WINDS MAY REACH ADVISORY CRITERIA THURSDAY FROM LATE MORNING THROUGH THE AFTERNOON. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY WILL RESULT IN AN UPTICK IN FIRE DANGER AND NEAR CRITICAL WEATHER CONDITIONS THURSDAY AFTERNOON. A LIGHT WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN COULD OCCUR LATE FRIDAY NIGHT AND SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-272215- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 514 PM EST WED FEB 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY WILL RESULT IN AN UPTICK IN FIRE DANGER AND NEAR CRITICAL WEATHER CONDITIONS THURSDAY AFTERNOON. A LIGHT WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN COULD OCCUR LATE FRIDAY NIGHT AND SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-WVZ042>044-272215- TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE- 514 PM EST WED FEB 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WEST TO NORTHWEST WINDS MAY REACH ADVISORY CRITERIA THURSDAY FROM LATE MORNING THROUGH THE AFTERNOON. A LIGHT WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN COULD OCCUR FRIDAY NIGHT AND SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 27, 1:16 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EST THU FEB 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW LINDSIDE 37.45N 80.67W
02/26/2014 E1.5 INCH MONROE WV PUBLIC
&&
EVENT NUMBER RNK1401460
RABLocal storm report, Feb 27, 1:17 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 AM EST THU FEB 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW UNION 37.58N 80.53W
02/26/2014 E1.0 INCH MONROE WV PUBLIC
&&
EVENT NUMBER RNK1401461
RABNearby
Wind Advisories in Virginia, 2014Wind Advisories in North Carolina, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.